Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 331, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 22, 2020, 6:20 PM CDT for Comanche County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 6:20 PM CDT (23:20 UTC)
- Expired
- May 22, 2020, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Comanche County, OK
The radar
The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -430 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS54 KOUN 222320
SVROUN
OKC031-222345-
/O.NEW.KOUN.SV.W.0331.200522T2320Z-200522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
620 PM CDT Fri May 22 2020
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Comanche County in southwestern Oklahoma...
* Until 645 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located near Indiahoma,
moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail in
Indiahoma.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Cache, Medicine Park, Indiahoma, Meers, Lake Lawtonka, southwestern
Fort Sill and Wichita Mountains Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3485 9872 3486 9860 3481 9841 3453 9870
3460 9882
TIME...MOT...LOC 2320Z 214DEG 16KT 3462 9873
HAIL...1.00IN
WIND...<50MPH
$$
BRB1 follow-up statement
165
WWUS54 KOUN 222339
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
639 PM CDT Fri May 22 2020
OKC031-222349-
/O.EXP.KOUN.SV.W.0331.000000T0000Z-200522T2345Z/
Comanche OK-
639 PM CDT Fri May 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.
LAT...LON 3485 9872 3486 9860 3481 9841 3453 9870
3460 9882
TIME...MOT...LOC 2339Z 214DEG 16KT 3469 9867
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 29 minutes earlier.
Area forecast discussion, May 22, 5:51 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 551 PM CDT Fri May 22 2020 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 214 PM CDT Fri May 22 2020 Cold pool from morning MCS has modified significantly with surface heating. Winds have turned south-southeasterly in response to deepening lee side trough resulting in moisture advection back into the area. Low 70 degree dew points have already made it back into southern Oklahoma, and deeper cumulus field lags this slightly (where deeper moisture likely resides). Although midlevel heights are neutral to slowly rising implying some subsidence, convergence along remnant outflow boundary across western north Texas may eventually result in convective initiation. Several convective attempts have been observed already in the day cloud phase RGB satellite imagery, but parcels are detaining due to orthogonal flow. The relatively "cool" side of the boundary will continue to destabilize and with time convection that forms near the boundary should be able to sustain as it moves northeastward. Although any storms that initiate will move northeasterly at 25-30 mph, effective shear supports slower more easterly motions with supercells. Step mid- level lapse rates are contributing to moderate to strong instability which will support large hail and damaging wind threat. Given expected evolution, the potential for stretching of vertical vorticity along the boundary for tornado formation seems limited in space and time, and overall a low threat. However, this evening, low- level shear strengthens considerably causing hodographs to enlarge and become more favorable for tornadoes. By then, a more consolidated cluster of storms may have evolved, but if discrete supercell morphologies persist long enough that would increase the tornado potential. The greatest concern may be from Archer City to Waurika and southeastward. Further north, a band of flat cumulus along a convergence boundary extending from near Stillwater westward to north of Watonga will need to be watched. This is an area with comparatively larger CIN but an isolated storm is not out of the question given continued convergence and boundary layer heating/destabilization. We will launch a special 20z sounding to further assess this potential. Right now it seems to be a low probability scenario, but if storms can develop and somehow sustain in the hostile subsident/capped environment, CAPE/shear combinations would be sufficient for storms to become severe. Again, this appears to be an unlikely scenario but we will watch observational trends closely. A cluster of storms could evolve and traverse the Red River through the evening, with additional development across the southern half of our area not out of the question given low-level jet and warm/moist advection regime. Most CAMs suggest this possibility. JT/BRB && .LONG TERM... (Saturday through next Thursday) Issued at 151 PM CDT Fri May 22 2020 For Saturday, it still appears most locations will remain dry during the daytime. Isolated to scattered thunderstorms may develop along a dryline across the eastern Texas panhandle and move into western Oklahoma and north Texas. Convective coverage continues to be uncertain. Forecast soundings continue to indicate a rather stout cap across most of the dryline. There are indications the cap could be weak enough near the Caprock for convection initiation. With relatively weak effective bulk shear (~20 knots), storm organization will be limited (e.g., multicellular rather than supercellular). This should limit the overall severe threat as the storms move eastward during the evening hours. Isentropic ascent/warm air advection may help sustain or develop new showers/storms a little farther east into the overnight hours. For Sunday, a lead shortwave trough is forecast to lift northeastward from Texas. This should result in scattered showers and thunderstorms across south central and eastern Oklahoma. Otherwise, thunderstorms are expected to develop along the dryline during the afternoon with the potential to affect western Oklahoma and north Texas again. For Sunday night and beyond, the longwave trough is forecast to close off to the west and slow down. Periods of showers and thunderstorms are expected through the middle part of next week with the low in the vicinity (perhaps with shortwave troughs rotating on its eastern edge). The primary hazard during this time will be heavy rainfall that may lead to flooding. The overall synoptic pattern in the mid-latitudes appears quite blocky, so forecast confidence remains low. Mahale && .AVIATION... (00Z TAFS) Issued at 546 PM CDT Fri May 22 2020 Thunderstorms that have developed south of Frederick, Oklahoma are currently tracking northeastward and may impact KLAW this evening. Uncertainty exists with regard to shower/thunderstorm potential tonight over southern Oklahoma. At this time, storms are expected to remain south of the OKC metro area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 85 68 82 / 20 10 20 50 Hobart OK 66 89 66 84 / 10 10 30 40 Wichita Falls TX 67 89 69 84 / 40 10 30 50 Gage OK 62 91 65 87 / 0 10 30 40 Ponca City OK 64 85 69 84 / 10 10 20 50 Durant OK 67 86 68 82 / 50 20 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....10 AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1157 AM CDT Fri May 22 2020 OKZ004>048-050>052-TXZ083>090-231700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1157 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon through Tonight... .Thunderstorms... Thunderstorms are likely to develop near a remnant outflow boundary across western-north Texas later this afternoon, most likely not until around 3pm. Hail up to two inches in diameter and wind gusts up to 70 mph will be possible with these storms. The most likely locations to be impacted are south of a line from Altus to Waurika. A cluster of storms may evolve this evening and move eastward across southern Oklahoma with a continued threat of severe weather. This evening, the primary threat will transition to damaging winds, although large hail may still be possible with the strongest storms. A tornado or two is possible, especially near and south of the Red River during the early to mid evening. Individual storm motion will be east-northeasterly at 15 to 25 mph. The severe weather threat should diminish early tonight as storms weaken and move southeast of the area. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .Heavy Rainfall... Heavy rainfall will be possible this morning across parts of southeastern Oklahoma. Additional heavy rainfall will be possible late this afternoon and tonight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Thursday. A Marginal Risk covers the area west of Alva to Hobart to Archer City Texas on Saturday, mainly during the evening. Severe thunderstorms will also be possible on Sunday, but details are still uncertain regarding timing and location. .Heavy rain... Heavy rainfall is possible, particularly on Friday, and again Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 22, 4:47 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT Fri May 22 2020
OKZ037-TXZ085-086-222200-
Tillman OK-Wichita TX-Wilbarger TX-
447 PM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and east central Wilbarger Counties Until 500 PM CDT...
AT 444 PM CDT, a strong thunderstorm was located near Davidson,
moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Davidson, Hollister and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3425 9918 3451 9878 3435 9866 3434 9866
3433 9865 3428 9861 3410 9907
TIME...MOT...LOC 2144Z 238DEG 30KT 3422 9905
BRBLocal storm report, May 22, 5:18 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL HOLLISTER 34.34N 98.87W
05/22/2020 M1.00 INCH TILLMAN OK EMERGENCY MNGR
&&
BTHORENLocal storm report, May 22, 5:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 7 E DAVIDSON 34.25N 98.95W
05/22/2020 E4.00 INCH TILLMAN OK STORM CHASER
&&
JTLocal storm report, May 22, 5:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 S HOLLISTER 34.28N 98.87W
05/22/2020 E1.50 INCH TILLMAN OK EMERGENCY MNGR
&&
JTSpecial weather statement, May 22, 6:18 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 618 PM CDT Fri May 22 2020 OKZ023-035-038-222345- Kiowa OK-Caddo OK-Comanche OK- 618 PM CDT Fri May 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...southwestern Caddo and northwestern Comanche Counties Until 645 PM CDT... AT 617 PM CDT, a strong thunderstorm was located over southwestern Fort Sill, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Northwestern Lawton, Cache, Elgin, Apache, Fletcher, Medicine Park, Indiahoma, Meers, Lake Lawtonka, Boone, Lake Ellsworth, Fort Sill, Wichita Mountains Wildlife Refuge, Mount Scott, Doris Campground and The Visitor Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3454 9858 3459 9883 3503 9857 3482 9824 TIME...MOT...LOC 2317Z 221DEG 20KT 3466 9860 BRB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:19 AM CDT | Special Weather Statement | OUN | Alfalfa, Harper, Woods, Woodward | 26 min |
| May 22, 1:49 AM CDT | Special Weather Statement | OUN | Alfalfa, Woods, Woodward | 41 min |
| May 22, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 39 min |
| May 22, 2:12 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 18 min |
| May 22, 2:30 AM CDT | Special Weather Statement | OUN | Woods | 30 min |
| May 22, 2:35 AM CDT | Special Weather Statement | OUN | Ellis, Grant, Major, Woodward | 25 min |
| May 22, 2:44 AM CDT | Special Weather Statement | OUN | Woods | 31 min |
| May 22, 3:02 AM CDT | Special Weather Statement | OUN | Blaine, Dewey, Ellis | 28 min |
| May 22, 3:03 AM CDT | Special Weather Statement | OUN | Grant, Major | 27 min |
| May 22, 3:06 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 39 min |
| May 22, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 41 min |
| May 22, 3:40 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Major, Noble | 50 min |
| May 22, 4:08 AM CDT | Special Weather Statement | OUN | Blaine | 37 min |
| May 22, 4:20 AM CDT | Special Weather Statement | OUN | Blaine | 25 min |
| May 22, 4:24 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Grant, Kay, Kingfisher, Lincoln and 4 more | 51 min |
| May 22, 4:40 AM CDT | Special Weather Statement | OUN | Stephens | 35 min |
| May 22, 5:04 AM CDT | Special Weather Statement | OUN | Stephens | 26 min |
| May 22, 5:07 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 2 more | 38 min |
| May 22, 5:13 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 47 min |
| May 22, 5:20 AM CDT | Special Weather Statement | OUN | McClain | 25 min |
| May 22, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Payne, Pottawatomie, Seminole | 51 min |
| May 22, 5:53 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, McClain, Murray, Stephens | 52 min |
| May 22, 6:22 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 35 min |
| May 22, 6:24 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 51 min |
| May 22, 6:41 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole | 49 min |
| May 22, 6:56 AM CDT | Special Weather Statement | OUN | Carter | 34 min |
| May 22, 7:30 AM CDT | Special Weather Statement | OUN | Carter, Murray | 30 min |
| May 22, 7:59 AM CDT | Special Weather Statement | OUN | Carter, Murray | 31 min |
| May 22, 4:47 PM CDT | Special Weather Statement | OUN | Tillman | 13 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 33 min |
| May 22, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 47 min |
| May 22, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 28 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 57 min |
| May 22, 6:12 PM CDT | Tornado Warning | OUN | Tillman | 33 min |
| May 22, 6:18 PM CDT | Special Weather Statement | OUN | Comanche | 27 min |
| May 22, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 53 min |
| May 22, 6:39 PM CDT | Special Weather Statement | OUN | Caddo | 36 min |
| May 22, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 40 min |
| May 22, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.